Alert archive / Nevada / Flash Flood Watches in 2018
Flash Flood Watch 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood watch at Aug 16, 2018, 9:17 AM PDT for Clark County, Lincoln County, Nye County, Nevada; Mohave County, Arizona; San Bernardino County, California. It took effect at Aug 16, 2018, 12:00 PM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2018, 9:17 AM PDT (16:17 UTC)
- In effect from
- Aug 16, 2018, 12:00 PM PDT
- Expired
- Aug 16, 2018, 7:45 PM PDT
- In force
- 8 hr
- Issued by
- NWS Las Vegas, NV
- Flood severity
- None
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 94 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 4.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 2214 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
716 WGUS65 KVEF 161617 FFAVEF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Las Vegas NV 917 AM PDT Thu Aug 16 2018 ...Flash Flood Watch today and this evening for portions of southern Nevada, southeast California and northwest Arizona... .Thunderstorms will be scattered across much of San Bernardino, Clark, Mohave and southern Nye Counties this afternoon and evening. These storms will be capable of producing very heavy rain and with little motion will lead to rapid rises in normally dry washes and drainages. AZZ001>003-036-CAZ523>527-NVZ016>022-170700- /O.NEW.KVEF.FF.A.0004.180816T1900Z-180817T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Plateau-Lake Havasu and Fort Mohave-Northwest Deserts- Lake Mead National Recreation Area-Western Mojave Desert- Eastern Mojave Desert-Morongo Basin-Cadiz Basin- San Bernardino County-Upper Colorado River Valley- Northeast Clark County-Western Clark and Southern Nye County- Sheep Range-Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- 917 AM PDT Thu Aug 16 2018 /917 AM MST Thu Aug 16 2018/ ...FLASH FLOOD WATCH IN EFFECT FROM NOON PDT /NOON MST/ TODAY THROUGH THIS EVENING... The National Weather Service in Las Vegas has issued a * Flash Flood Watch for portions of northwest Arizona, southeast California, and southern Nevada, including the following areas, in northwest Arizona, Lake Havasu and Fort Mohave, Lake Mead National Recreation Area, Northwest Deserts, and Northwest Plateau. In southeast California, Cadiz Basin, Eastern Mojave Desert, Morongo Basin, San Bernardino County- Upper Colorado River Valley, and Western Mojave Desert. In southern Nevada, Lake Mead National Recreation Area, Las Vegas Valley, Northeast Clark County, Sheep Range, Southern Clark County, Spring Mountains-Red Rock Canyon, and Western Clark and Southern Nye County. * From noon PDT /noon MST/ today through this evening * Most storms will be capable of producing rainfall rates of 1 to 2 inches per hour, with isolated storms producing rates of 3 inches per hour or higher. * Do not drive your vehicle into areas where the water covers the roadway. The water depth may be too great to allow your car to cross safely. Vehicles caught in rising water should be abandoned quickly. If your vehicle stalls...abandon it and seek higher ground immediately. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may become favorable for flooding of washes...streams and other drainage areas in the watch area. If you are in the watch area...you should closely monitor weather forecasts and be prepared to take immediate action should heavy rain and flooding occur or a flash flood warning is issued. Listen to NOAA weather radio...commercial radio or television stations for updates on this flash flood threat or by visiting us online at weather.gov/lasvegas && $$
2 follow-up statements
248 WGUS65 KVEF 162116 FFAVEF Flood Watch National Weather Service Las Vegas NV 216 PM PDT Thu Aug 16 2018 ...Flash Flood Watch today and this evening for portions of southern Nevada, southeast California and northwest Arizona... .Thunderstorms will be scattered across much of San Bernardino, Clark, Mohave and southern Nye Counties this afternoon and evening. These storms will be capable of producing very heavy rain and with little motion will lead to rapid rises in normally dry washes and drainages. AZZ001>003-036-CAZ523>527-NVZ016>022-170700- /O.CON.KVEF.FF.A.0004.000000T0000Z-180817T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Plateau-Lake Havasu and Fort Mohave-Northwest Deserts- Lake Mead National Recreation Area-Western Mojave Desert- Eastern Mojave Desert-Morongo Basin-Cadiz Basin- San Bernardino County-Upper Colorado River Valley- Northeast Clark County-Western Clark and Southern Nye County- Sheep Range-Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- 216 PM PDT Thu Aug 16 2018 /216 PM MST Thu Aug 16 2018/ ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT PDT /MIDNIGHT MST/ TONIGHT... The Flash Flood Watch continues for * Portions of northwest Arizona, southeast California, and southern Nevada, including the following areas, in northwest Arizona, Lake Havasu and Fort Mohave, Lake Mead National Recreation Area, Northwest Deserts, and Northwest Plateau. In southeast California, Cadiz Basin, Eastern Mojave Desert, Morongo Basin, San Bernardino County-Upper Colorado River Valley, and Western Mojave Desert. In southern Nevada, Lake Mead National Recreation Area, Las Vegas Valley, Northeast Clark County, Sheep Range, Southern Clark County, Spring Mountains-Red Rock Canyon, and Western Clark and Southern Nye County. * Until midnight PDT /midnight MST/ tonight * Most storms will be capable of producing rainfall rates of 1 to 2 inches per hour, with some storms producing rates of 3 inches per hour or higher. Flash flooding has already been occurring in parts of the region including Joshua Tree and in the Spring Mountains of Clark County. * Do not drive your vehicle into areas where the water covers the roadway. The water depth may be too great to allow your car to cross safely. Vehicles caught in rising water should be abandoned quickly. If your vehicle stalls...abandon it and seek higher ground immediately. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may become favorable for flooding of washes...streams and other drainage areas in the watch area. If you are in the watch area...you should closely monitor weather forecasts and be prepared to take immediate action should heavy rain and flooding occur or a flash flood warning is issued. Listen to NOAA weather radio...commercial radio or television stations for updates on this flash flood threat or by visiting us online at weather.gov/lasvegas && $$
068 WGUS65 KVEF 170245 FFAVEF Flood Watch National Weather Service Las Vegas NV 745 PM PDT Thu Aug 16 2018 ...FLASH FLOOD WATCH CANCELLED... AZZ001>003-036-CAZ523>527-NVZ016>022-170345- /O.CAN.KVEF.FF.A.0004.000000T0000Z-180817T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Plateau-Lake Havasu and Fort Mohave-Northwest Deserts- Lake Mead National Recreation Area-Western Mojave Desert- Eastern Mojave Desert-Morongo Basin-Cadiz Basin- San Bernardino County-Upper Colorado River Valley- Northeast Clark County-Western Clark and Southern Nye County- Sheep Range-Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- 745 PM PDT Thu Aug 16 2018 /745 PM MST Thu Aug 16 2018/ ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of northwest Arizona, southeast California, and southern Nevada has been cancelled. Showers and thunderstorms were rapidly diminishing across the region this evening. The chances of additional widespread flooding concerns has decreased significantly. Isolated storms could still produce flooding issues this evening. $$ Wolcott
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Aug 16, 3:02 AM PDT, 6 hours 15 minutes earlier.
Area forecast discussion, Aug 16, 3:02 AM PDT, 6 hours 15 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 302 AM PDT Thu Aug 16 2018 .SYNOPSIS...Scattered thunderstorms are expected this afternoon. Thunderstorms that develop this afternoon will pose a flash flood threat, mainly across Clark, Mohave and San Bernardino counties. Coverage of thunderstorms will trend downward Friday and through the weekend as an area of high pressure build in. Temperatures will be slightly below normal today and Friday before quickly increasing this weekend under the influence of high pressure. && .SHORT TERM...Today and Friday. As of 2 AM, a complex of thunderstorms continue to progress westward across southeast San Bernardino County. These storms have produced significant rainfall with rain rates up to 3 inches per hour. Sufficient instability extending west to Amboy/Twentynine Palms along with a southerly low-level inflow will fuel these storms over the next few of hours as they slowly track west. Elsewhere, a few areas of scattered to isolated showers continue, mainly over the terrain in southern Lincoln County and northeastern Clark County. This early morning convection is a preview of an active day across the region. A few added lifting mechanisms will be at play today and aid in convective initiation and longevity. The main players will be the evolution of a large deformation zone over the Mojave Desert this afternoon along with a mid level speed max moving northeastward across the Great Basin this morning. These forcing mechanisms combine with a very moist airmass, with PWATs between 1"-1.75" south of a line extending from Ridgecrest to St George. Flash flooding will be the primary concern with convection that develops this afternoon along with a secondary threat of strong outflow winds. Convection should initiate between 10-11 am, given that cloud cover has eroded by sunrise. Thunderstorm Coverage is anticipated across the forecast area today, with scattered storms possible mainly across Lincoln, Clark, Mohave, San Bernardino counties. Convection should wane this evening after 8-10 PM. The only area that may see continued convection would be southwestern Mohave and southeastern San Bernardino counties where a complex of storms, similar to this morning, may develop. On Friday, convective coverage will become limited as dry air and consolidated area of high pressure develop over California. PWATs will remain on the high side between 1"-1.5" Friday but ridging and lack of forcing should suppress convection. Convection should be limited to Clark County mountains, Mohave County, and Lincoln County. Temperatures today will be on the cool side, especially with thunderstorm and cloud cover. Friday will be slightly warmer as ridge of high pressure builds over the Mojave Desert and southern Great Basin. .LONG TERM...Saturday through Wednesday. Moisture lingers into Saturday but begins to show drying taking place. The GFS has one inch pwats and weak instability extending across eastern San Bernardino, Clark and Mohave counties. Inherited a dry forecast for Saturday and I mostly maintained this idea per surrounding office agreement. It is possible however, that a few isolated cells could develop over the the Mojave National Preserve, Spring Mountains, far southern Clark County and Mohave County if the GFS instability progs are reasonable. Expect warmer temperatures Saturday with highs around 5 degrees above normal. Sunday is expected to be a dry day and a few degrees warmer than Saturday as high pressure transitions west to east across the forecast area and suppresses convection. It looks like Monday begins another round of monsoon activity that could last through much of the week as high pressure sets up east of the area...opening the door for moisture import in a south to southeast flow regime. The GFS has multiple perturbations moving from Mexico/Arizona into our area which could enhance convection and/or provide support for nocturnal storms. Two such disturbances, as forecast by the GFS, move through Tuesday and Wednesday. The timing of these features could support overnight storms as mentioned above. Thus, storm chances were carried into the overnight hours both Tuesday night and Wednesday night. Monday's highs are forecast 5-7 degrees above normal but with the increased moisture and expected cloud debris along with higher pops on Tue/Wed, temperatures should be closer to normal. && .AVIATION....For McCarran...Light winds will remain through the morning and favor a south to southeast direction after sunrise. Confidence in the forecast decreases this afternoon as thunderstorms are expected to develop over the mountains and potentially near the terminal. Gusty, erratic outflow is possible; however, pinpointing direction is close to impossible. Storms are expected to dissipate this evening between 03z-05z. Southwest drainage should develop after convective influences have ceased. Convection will be limited to the mountains Friday with light winds following diurnal trends. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered storms are expected across the region today. Outside of storm influence, winds will favor a southerly direction with speeds between 5-12 knots. Thunderstorms that develop this afternoon will be capable of strong, erratic outflow winds, especially in southeastern California. Convection is expected to dissipate after 04z-06z across the region. Less storm coverage along with lighter winds is expected Friday. && .SPOTTER INFORMATION STATEMENT...Scattered thunderstorms will develop this afternoon and be capable of flash flooding. Spotter activation is requested. Report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIATION...Boothe LONG TERM.............Salmen For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 16, 9:06 AM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
906 AM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 18 WSW ZZYZX 35.07N 116.42W
08/15/2018 SAN BERNARDINO CA DEPT OF HIGHWAYS
CHP REPORTS TWO SEMIS OVERTURNED. 1 MINOR
INJURY. LARGE MILEAGE SIGN BLOWN DOWN.
0428 PM FLASH FLOOD 14 W SEARCHLIGHT 35.49N 115.16W
08/15/2018 CLARK NV DEPT OF HIGHWAYS
NEVADA DOT REPORTS SR164 CLOSED IN BOTH
DIRECTIONS DUE TO FLOODING.
0331 PM FLASH FLOOD 13 W SEARCHLIGHT 35.50N 115.16W
08/15/2018 CLARK NV NWS EMPLOYEE
FLOOD WATERS WERE REPORTED OVER NIPTON RD
EAST OF NIPTON.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:44 AM PDT | Flash Flood Warning | VEF | Clark | 4 hr |
| Aug 16, 12:05 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Aug 16, 1:27 PM PDT | Areal Flood Advisory | VEF | Clark | 4 hr |
| Aug 16, 1:47 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 15 min |
| Aug 16, 1:59 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Aug 16, 4:17 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 43 min |
| Aug 16, 4:36 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 15, 7:33 PM PDT | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 15, 10:58 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 16, 3:06 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 16, 12:03 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 16, 1:13 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 16, 12:27 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 48 min |
| Aug 16, 12:51 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 16, 2:09 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 16, 3:12 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 16, 3:21 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Aug 16, 4:43 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Watches in Nevada, 2018Flash Flood Watches in Arizona, 2018Flash Flood Watches in California, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.